What Is HIT?
What Causes HIT?
For some people, heparin triggers their immune system and causes a reaction where antibodies form and activate platelets -- tiny blood cells that clump together to form clots and stop bleeds in your body. That can make blood clots more likely.
When you have an immune response to heparin, it can lower your platelet count too far, a condition called thrombocytopenia.
Heparin molecules bind with a protein to form something called heparin-PF4. When you have heparin-induced thrombocytopenia, your immune system sees heparin-PF4 as an intruder and attacks it, setting off a chain reaction that leads to blood clots.
There’s another type of HIT that doesn't have anything to do with your immune system. Nonimmune HIT isn't harmful, and it causes a mild dip in your platelet count. It happens to 10% of people with HIT. If you get it, your body will recover about 4 days after you stop taking heparin.
It's also possible to have something called early-onset HIT. That's when HIT symptoms come within 24 hours after you take heparin. It might happen if you took heparin in the last few months, your body has HIT antibodies, and you're exposed to heparin again.
You can also get HIT symptoms long after you stop taking the drug. Your doctor would call this delayed-onset HIT. It's very rare.
What Are the Symptoms of HIT?
Immune-induced HIT usually happens from 5 days to 2 weeks after you take your first dose of heparin.
It can cause your body to form dangerous blood clots like:
- Deep-vein thrombosis (DVT), a clot that forms in your leg and travels to your lung
- Pulmonary embolism (PE), a clot that travels to a lung from a different part of your body.
These things happen in about 50% of people with HIT.
Clots in the leg, lung, or heart can cause:
Other signs of HIT include:
- Darkening or bruising of your skin where you get your heparin shot
- Toes, fingers, nose, or nipples that look black or blue
Less often, HIT can put you at risk for heart attacks or strokes.
Who's at Risk for HIT?
Many things can make HIT more likely. Some you have no control over, including:
- If you're a woman
- If you're older than 40
Of course, taking heparin will raise your chances of HIT. You may need to take heparin as part of your treatment for several conditions, including some cardiovascular conditions. You might also get it when you have certain medical procedures, including:
- Orthopedic surgery
- Heart surgery, like cardiopulmonary bypass
How Is HIT Diagnosed?
Lab tests can tell your doctor if you have HIT. Those tests include ones that let your doctor know about your:
- Platelet count
- Levels of PF4 antibody in your blood
- Symptoms of new blood clots
Your doctor may use something called the "4 Ts Score" to see if your symptoms look like HIT. The score takes into account:
- How much your platelet count drops
- When your reaction to heparin started
- New blood clots or skin lesions
- If it's possible that something else is causing your thrombocytopenia, like another medical condition or side effects from medication you take.
It's important to note that HIT symptoms can look very similar to another blood clot condition called vaccine-induced immune thrombotic thrombocytopenia (VITT). You can get this after you get some vaccines.
Treatment Options for HIT
If your doctor thinks you might have a reaction to heparin, they'll switch you to another blood thinner that won't cause HIT, including:
- Direct thrombin inhibitors, which are given through your veins
Fondaparinux, a blood-thinning drug you get as a shot
In addition to those blood thinners, you may also get a high dose of something known as intravenous immunoglobulin. That's a part of your blood's plasma that can help make your immune system stronger.
Depending on your health and how severe your HIT is, you may need to take warfarin for 1-3 months or longer.
What’s the Outlook?
Until recently, HIT was fatal for about 20% of people with it. Advances in treatments have dropped that number, but only to between 6% and 10%. So it's very important to get medical help as early as possible if you think you may have it.
After you recover, your doctor may monitor your health and progress with routine checkups. That said, if you have HIT once, it may not mean you have an intolerance to heparin. The antibodies that cause the original reaction disappear from your body naturally about 3 months after you get treatment, and you may not have the same reaction again.
But to make sure you don't get HIT again, talk with your doctor before you take forms of heparin or other types of blood thinners. It’s also a good idea to share the details of when you had HIT, like:
- When it happened
- Which symptoms and reactions you had